December 20th, 2012
The FDA has warned those taking the hepatitis C drug Incivek (telaprevir) that it has received reports of a serious skin rash from the medication, which has been linked to several deaths.
The deaths occurred in people taking Incivek combination treatment, an antiviral treatment that includes the drug Incivek in combination with the drugs peginterferon alfa and ribavirin.
The FDA says some people had developed a serious skin rash while on the combination drug treatment, yet they continued to take the three medications despite the rash worsening and leading to life-threatening symptoms.
The advice from the FDA is that those receiving Incivek combination treatment should be aware of the potential for developing a rash as a side effect of drug treatment. It recommends that anyone who gets a serious skin reaction after taking these drugs stop them immediately and seek emergency medical care.
A boxed warning about these potential problems will be added to the Incivek drug label, instructing people receiving Incivek combination treatment to immediately discontinue all three medications if they develop a rash.
Vertex Pharmaceuticals, makers of Incivek, said that less than 1% of people who received Incivek combination treatment had a serious skin reaction to it when the treatment was tested in a late-stage clinical trial. These patients required hospitalization for the skin reaction, yet all recovered from it.
Further information can be found at www.fda.gov